South Dakota, 2013

Flash Flooding in South Dakota, September 7 to 8, 2013

September 7 to 8, 2013 · NWS UNR · 2 events in 2 counties and zones

Slow moving thunderstorms over northwestern South Dakota produced two to six inches in a few hours. Runoff the heavy rain caused flash flooding along the Grand River and its smaller tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Slow moving thunderstorms over northwestern South Dakota produced two to six inches in a few hours. Runoff the heavy rain caused flash flooding along the Grand River and its smaller tributaries. Several roads were under water when culverts were overwhelmed or damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 7, 3:53 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 7, 3:53 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT SAT SEP 7 2013

.UPDATE...
ISSUED AT 450 PM MDT SAT SEP 7 2013

SVR TSTM WATCH HAS BEEN ISSUED FOR NERN WY AND NWRN SD. CURRENT
FOCUS IS ON THE CLUSTER OF SVR STORMS ALONG THE SERN MT/SWRN ND
BORDER WHICH IS EXPECTED TO DEVELOP INTO NWRN SD. ALSO NEED TO
WATCH FOR ANY DEVELOPMENT ALONG THE TROF OVER NERN WY.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 217 PM MDT SAT SEP 7 2013

CURRENT SURFACE MAP PLACES TROF ACROSS EASTERN WYOMING INTO
EASTERN MONTANA...WITH WEAK LEE SIDE EDDY ON THE NORTH SIDE OF THE
BLACK HILLS. THUNDERSTORMS DEVELOPING ACROSS EAST-CENTRAL MONTANA...WITH
CU FIELD EXTENDING THROUGH SOUTHEAST MONTANA/NORTHWEST SOUTH
DAKOTA. MLCAPE OF 1500-2000 J/KG CAPE LOCATED ALONG SURFACE TROF.
HRRR/LCL WRF CONTINUE TO SHOW ISOLATED CELLS DEVELOPING FROM THE
BLACK HILLS INTO NORTHWEST SOUTH DAKOTA/NORTHEAST WYOMING THROUGH
THIS AFTERNOON...WITH POSSIBLE MCS MOVING INTO NORTHWEST SOUTH
DAKOTA LATER THIS EVENING. SUFFICIENT SHEAR AVAILABLE FOR
ROTATING UPDRAFTS. SLOW STORM MOTION AND HIGH PRECIPITABLE WATER
WILL RESULT IN SIGNIFICANT RAINFALL RATES.

LATER THIS EVENING/OVERNIGHT...30-40KT LOW LEVEL JET SETS UP
ACROSS WESTERN SOUTH DAKOTA WITH WEAK 850-700MB THETA-E ADVECTION
ACROSS NORTHWEST SOUTH DAKOTA. THUNDERSTORM ACTIVITY SHOULD LINGER
THROUGH THE NIGHT ACROSS THAT AREA.

ON SUNDAY...UPPER RIDGE BREAKS DOWN AS UPPER TROF MOVES ACROSS THE
NORTHERN ROCKIES. SURFACE TROF SLIDES EAST OF THE BLACK HILLS
EARLY IN THE DAY. LATE SUNDAY AFTERNOON/EVENING...AREA OF LOW
PRESSURE LIFTS NORTHEAST INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER
ROUND OF THUNDERSTORMS EXPECTED...WITH SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 217 PM MDT SAT SEP 7 2013

EARLY IN THE WEEK...UPPER LEVEL RIDGE SHIFTS FURTHER EAST AS STRONG
SHORTWAVE TROF SLIDES ACROSS NORTHERN MONTANA. SURFACE COLD FRONT
PUSHES THROUGH MUCH OF THE FORECAST AREA ON MONDAY...WITH TEMPS
CLOSER TO AVERAGE. SHOWER AND THUNDERSTORM ACTIVITY SHIFTS SOUTH AND
EAST THROUGH THE DAY AS CANADIAN HIGH PRESSURE MOVES INTO THE
NORTHERN PLAINS. UPPER TROF AXIS SLIDES THROUGH THE NORTHERN PLAINS
TUESDAY INTO WEDNESDAY WITH DRY AND MILD CONDITIONS EXPECTED.
WESTERN RIDGE BUILDS LATE IN THE WEEK WITH NORTHWEST FLOW
DOMINATING. SMALL CHANCES FOR THUNDERSTORMS RETURN FOR THURSDAY AND
FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 450 PM MDT SAT SEP 7 2013

SCT TSTMS WILL DEVELOP LATE THIS AFTN/EVE FROM NERN WY THROUGH
NWRN SD...AND MAY BECOME SEVERE WITH LARGE HAIL...GUSTY/ERRATIC
WINDS...AND TORRENTIAL RAINFALL. IFR TO LOCAL LIFR CONDITIONS
EXPECTED IN THE STRONGEST STORMS. STORMS MAY CONTINUE INTO THE
OVERNIGHT HOURS ON THE PLAINS OF WRN SD...BUT SHOULD BECOME MORE
HIGH BASED WITH THE THREAT FOR SEVERE STORMS DIMINISHING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002-012-
     013-024>026-028>031-072>074.

WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ054-056-057-
     071.

&&

UPDATE...JOHNSON
SHORT TERM...7
LONG TERM...15
AVIATION...JOHNSON
Hazardous weather outlook, Sep 7, 9:40 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MDT SAT SEP 7 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1040 AM MDT (1140 AM CDT) SAT SEP 7 2013

...FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...WITH LARGE HAIL
AND DAMAGING WIND GUSTS. SLOW MOVING THUNDERSTORMS MAY PRODUCE
SIGNIFICANT RAINFALL OVER SHORT PERIODS OF TIME...RESULTING IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA ON SUNDAY...WITH
A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN SOUTH
DAKOTA.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 7, 5:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 NNE RALPH             45.78N 103.06W
09/07/2013  E1.75 INCH       HARDING            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Sep 7, 6:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 N LUDLOW              45.89N 103.38W
09/07/2013  M52 MPH          HARDING            SD   MESONET

&&

POJORLIE
Local storm report, Sep 7, 6:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 E RALPH               45.79N 102.94W
09/07/2013  E70 MPH          PERKINS            SD   TRAINED SPOTTER

0645 PM     HAIL             6 E RALPH               45.79N 102.94W
09/07/2013  E1.75 INCH       PERKINS            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Sep 7, 6:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     14 ESE BUFFALO          45.51N 103.28W
09/07/2013  M68 MPH          HARDING            SD   MESONET

0705 PM     TSTM WND GST     2 N REVA                45.58N 103.08W
09/07/2013  E70 MPH          HARDING            SD   PUBLIC

            ESTIMATED WINDS BETWEEN 60 AND 80 MPH

&&

POJORLIE
Local storm report, Sep 7, 6:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     10 SE RALPH             45.68N 102.89W
09/07/2013  E60 MPH          PERKINS            SD   TRAINED SPOTTER

0720 PM     HAIL             10 SE RALPH             45.68N 102.89W
09/07/2013  E2.00 INCH       PERKINS            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Sep 7, 6:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 WSW PRAIRIE CITY      45.53N 102.81W
09/07/2013  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 204 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Harding

When
September 7, 7:00 PM MST to 10:30 PM MST
Where
Harding County, 11.52 mi NE of Ludlow to 12.65 mi NW of Reva
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
45.940, -103.200

Three to five inches of rain was reported over northeastern Harding County. Runoff from the heavy rain inundated many roads, driveways, and fields in the area.

Flash Flood, Perkins

When
September 7, 7:00 PM MST to September 8, 7:00 AM MST
Where
Perkins County, 16.27 mi NW of Lodgepole to 0.48 mi NW of Prairie City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.940, -102.942

Five to six inches of rain was reported west of Lodgepole and three to five inches of rain fell around Bison and Shadehill Reservoir. Two to three inches of rain fell around Lemmon. Runoff from the heavy rain inundated many roads, driveways, and fields in northern Perkins County. Localized street flooding was reported in Lemmon. Shadehill Reservoir rose over 2.5 feet from September 8 to 14.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475671, 475675.